Higher severity grade of erlotinib-induced rash is associated with lower skin phototype

M. Luu, S. L. Boone, J. Patel, P. Sullivan, A. W. Rademaker, Yevgeniy Balagula, M. E. Lacouture

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Background. Epidermal growth factor receptor inhibitors (EGFRIs) are associated with a characteristic papulopustular rash, an adverse event considered to be a class effect of these agents. Erlotinib, a small-molecule EGFRI, causes a papulopustular rash in 68-75% of patients. The limited reported data suggest that deleterious effects of ultraviolet radiation (UVR) may enhance the development of EGFRI-induced rash. Because the level of the biological pigment melanin correlates with increased protection against UVR, we hypothesized that lighter levels of skin pigmentation are associated with greater severity of rash. Aim. To characterize the relationship between skin phototype (SPT) and rash severity. Methods. A retrospective chart review was conducted of 40 patients on erlotinib. Skin sensitivity to UVR was categorized using the Fitzpatrick SPT classification scheme. Grading of rash was performed using the National Cancer Institute Common Terminology Criteria for Adverse Events (NCI-CTCAE), version 3. Results. There was an inverse relationship between SPT and rash severity. Grade 0 was seen in the majority of patients with SPT V/VI, grade 1/2 in the majority of patients with SPT III/IV, and grade 3/4 rash in the majority of patients with SPT I/II (grade 0: 7% SPT I/II, 32% SPT III/IV and 50% SPT IV/V; grade 1/2: 33%, 63% and 50%, respectively; grade 3/4: 60%, 5% and 0%, respectively) (P <0.01, Fisher exact test). Conclusions. Prevention and management of cutaneous side-effects from EGFR inhibitors is important to achieve maximum patient compliance and therapeutic benefit. The results of this study suggest that SPT may be an independent predictive factor for EGFRI-induced papulopustular rash, thus pre-therapy counselling and early intervention are important.

Original languageEnglish (US)
Pages (from-to)733-738
Number of pages6
JournalClinical and Experimental Dermatology
Volume36
Issue number7
DOIs
StatePublished - Oct 2011
Externally publishedYes

Fingerprint

Exanthema
Skin
Epidermal Growth Factor Receptor
Biological Pigments
Erlotinib Hydrochloride
Radiation
Skin Pigmentation
National Cancer Institute (U.S.)
Melanins
Radiation Effects
Patient Compliance
Terminology
Counseling
Therapeutics

ASJC Scopus subject areas

  • Dermatology

Cite this

Higher severity grade of erlotinib-induced rash is associated with lower skin phototype. / Luu, M.; Boone, S. L.; Patel, J.; Sullivan, P.; Rademaker, A. W.; Balagula, Yevgeniy; Lacouture, M. E.

In: Clinical and Experimental Dermatology, Vol. 36, No. 7, 10.2011, p. 733-738.

Research output: Contribution to journalArticle

Luu, M. ; Boone, S. L. ; Patel, J. ; Sullivan, P. ; Rademaker, A. W. ; Balagula, Yevgeniy ; Lacouture, M. E. / Higher severity grade of erlotinib-induced rash is associated with lower skin phototype. In: Clinical and Experimental Dermatology. 2011 ; Vol. 36, No. 7. pp. 733-738.
@article{79503996c4a240bcbe2dec5b318254ad,
title = "Higher severity grade of erlotinib-induced rash is associated with lower skin phototype",
abstract = "Background. Epidermal growth factor receptor inhibitors (EGFRIs) are associated with a characteristic papulopustular rash, an adverse event considered to be a class effect of these agents. Erlotinib, a small-molecule EGFRI, causes a papulopustular rash in 68-75{\%} of patients. The limited reported data suggest that deleterious effects of ultraviolet radiation (UVR) may enhance the development of EGFRI-induced rash. Because the level of the biological pigment melanin correlates with increased protection against UVR, we hypothesized that lighter levels of skin pigmentation are associated with greater severity of rash. Aim. To characterize the relationship between skin phototype (SPT) and rash severity. Methods. A retrospective chart review was conducted of 40 patients on erlotinib. Skin sensitivity to UVR was categorized using the Fitzpatrick SPT classification scheme. Grading of rash was performed using the National Cancer Institute Common Terminology Criteria for Adverse Events (NCI-CTCAE), version 3. Results. There was an inverse relationship between SPT and rash severity. Grade 0 was seen in the majority of patients with SPT V/VI, grade 1/2 in the majority of patients with SPT III/IV, and grade 3/4 rash in the majority of patients with SPT I/II (grade 0: 7{\%} SPT I/II, 32{\%} SPT III/IV and 50{\%} SPT IV/V; grade 1/2: 33{\%}, 63{\%} and 50{\%}, respectively; grade 3/4: 60{\%}, 5{\%} and 0{\%}, respectively) (P <0.01, Fisher exact test). Conclusions. Prevention and management of cutaneous side-effects from EGFR inhibitors is important to achieve maximum patient compliance and therapeutic benefit. The results of this study suggest that SPT may be an independent predictive factor for EGFRI-induced papulopustular rash, thus pre-therapy counselling and early intervention are important.",
author = "M. Luu and Boone, {S. L.} and J. Patel and P. Sullivan and Rademaker, {A. W.} and Yevgeniy Balagula and Lacouture, {M. E.}",
year = "2011",
month = "10",
doi = "10.1111/j.1365-2230.2011.04117.x",
language = "English (US)",
volume = "36",
pages = "733--738",
journal = "Clinical and Experimental Dermatology",
issn = "0307-6938",
publisher = "Wiley-Blackwell",
number = "7",

}

TY - JOUR

T1 - Higher severity grade of erlotinib-induced rash is associated with lower skin phototype

AU - Luu, M.

AU - Boone, S. L.

AU - Patel, J.

AU - Sullivan, P.

AU - Rademaker, A. W.

AU - Balagula, Yevgeniy

AU - Lacouture, M. E.

PY - 2011/10

Y1 - 2011/10

N2 - Background. Epidermal growth factor receptor inhibitors (EGFRIs) are associated with a characteristic papulopustular rash, an adverse event considered to be a class effect of these agents. Erlotinib, a small-molecule EGFRI, causes a papulopustular rash in 68-75% of patients. The limited reported data suggest that deleterious effects of ultraviolet radiation (UVR) may enhance the development of EGFRI-induced rash. Because the level of the biological pigment melanin correlates with increased protection against UVR, we hypothesized that lighter levels of skin pigmentation are associated with greater severity of rash. Aim. To characterize the relationship between skin phototype (SPT) and rash severity. Methods. A retrospective chart review was conducted of 40 patients on erlotinib. Skin sensitivity to UVR was categorized using the Fitzpatrick SPT classification scheme. Grading of rash was performed using the National Cancer Institute Common Terminology Criteria for Adverse Events (NCI-CTCAE), version 3. Results. There was an inverse relationship between SPT and rash severity. Grade 0 was seen in the majority of patients with SPT V/VI, grade 1/2 in the majority of patients with SPT III/IV, and grade 3/4 rash in the majority of patients with SPT I/II (grade 0: 7% SPT I/II, 32% SPT III/IV and 50% SPT IV/V; grade 1/2: 33%, 63% and 50%, respectively; grade 3/4: 60%, 5% and 0%, respectively) (P <0.01, Fisher exact test). Conclusions. Prevention and management of cutaneous side-effects from EGFR inhibitors is important to achieve maximum patient compliance and therapeutic benefit. The results of this study suggest that SPT may be an independent predictive factor for EGFRI-induced papulopustular rash, thus pre-therapy counselling and early intervention are important.

AB - Background. Epidermal growth factor receptor inhibitors (EGFRIs) are associated with a characteristic papulopustular rash, an adverse event considered to be a class effect of these agents. Erlotinib, a small-molecule EGFRI, causes a papulopustular rash in 68-75% of patients. The limited reported data suggest that deleterious effects of ultraviolet radiation (UVR) may enhance the development of EGFRI-induced rash. Because the level of the biological pigment melanin correlates with increased protection against UVR, we hypothesized that lighter levels of skin pigmentation are associated with greater severity of rash. Aim. To characterize the relationship between skin phototype (SPT) and rash severity. Methods. A retrospective chart review was conducted of 40 patients on erlotinib. Skin sensitivity to UVR was categorized using the Fitzpatrick SPT classification scheme. Grading of rash was performed using the National Cancer Institute Common Terminology Criteria for Adverse Events (NCI-CTCAE), version 3. Results. There was an inverse relationship between SPT and rash severity. Grade 0 was seen in the majority of patients with SPT V/VI, grade 1/2 in the majority of patients with SPT III/IV, and grade 3/4 rash in the majority of patients with SPT I/II (grade 0: 7% SPT I/II, 32% SPT III/IV and 50% SPT IV/V; grade 1/2: 33%, 63% and 50%, respectively; grade 3/4: 60%, 5% and 0%, respectively) (P <0.01, Fisher exact test). Conclusions. Prevention and management of cutaneous side-effects from EGFR inhibitors is important to achieve maximum patient compliance and therapeutic benefit. The results of this study suggest that SPT may be an independent predictive factor for EGFRI-induced papulopustular rash, thus pre-therapy counselling and early intervention are important.

UR - http://www.scopus.com/inward/record.url?scp=80052962819&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=80052962819&partnerID=8YFLogxK

U2 - 10.1111/j.1365-2230.2011.04117.x

DO - 10.1111/j.1365-2230.2011.04117.x

M3 - Article

C2 - 21689147

AN - SCOPUS:80052962819

VL - 36

SP - 733

EP - 738

JO - Clinical and Experimental Dermatology

JF - Clinical and Experimental Dermatology

SN - 0307-6938

IS - 7

ER -